Thunderstorm Wind, Palo Alto
- When
- June 7, 11:13 PM CST
- Where
- Palo Alto County, Mallard
- Measured
- 56 kt (64 mph)
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.933, -94.683
During the late evening hours another round of thunderstorms moved east out of Nebraska and South Dakota. Once again the storms weakened as they headed east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
During the late evening hours another round of thunderstorms moved east out of Nebraska and South Dakota. Once again the storms weakened as they headed east. One storm remained severe and produced 64 MPH winds in Palo Alto County at Mallard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 12:58 PM CST, 10 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 158 PM CDT FRI JUN 7 2002 MAIN FCST PROB WIL BE WITH THE FNT SLIPPING INTO NRN IA AND HOW FAR TO BRING TSRA S TNGT. SWODY1 WUD APPEAR TO BE A BIT FAR SE, BUT TREND IS GUD BASED STLT PIX. NEW SWOMCD SUMS IT UP WELL. OTR PROB IS WITH TEMPS THRU MON. WL GO ABV GUID. WITH CAP IN PLACE THRU MUCH OF MON, DONT XPCT MUCH DVLPMT. WL NEED TO WATCH MSTR/COOLING SLIPPING IN FM THE SE HWVR. BEST CHC OF RAIN STILL LKS LIKE VRY LATE MON THRU ERY WED. COOLING ADVTZD ON MRF PROB A BIT AGRESSIVE, BUT TREND MOST LKLY CORRECT GIVEN SUPPORT OF GEM AND STATE OF EPO. .DSM...NONE MS JUN 02
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT FRI JUN 7 2002 .THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...NORTHWEST OF A LINE FROM ATLANTIC TO WATERLOO. STRONG THUNDERSTORMS HAVE DEVELOPED IN ADVANCE OF A COLD FRONT OVER NORTHWEST IOWA. THESE STORMS WILL SLOWLY PUSH EAST ACROSS THE NORTH AND NORTHWEST PORTION OF THE STATE. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG STRAIGHT LINE WINDS WITH A SECONDARY LARGE HAIL THREAT. THE TORNADO THREAT APPEARS TO BE QUITE LOW DUE TO VERY HIGH CLOUD BASES. THIS SITUATION COULD SUPPORT WEAK SHORT LIVED GUSTNADOES ON THE LEADING EDGE OF THE STORMS. THE STORMS SHOULD WEAKEN LATER THIS EVENING AND OVERNIGHT AS THEY MORE EAST INTO MORE STABLE AIR. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-081100- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH- INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY 620 PM CDT FRI JUN 7 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE 630 PM TO 2 AM LARGE HAIL (3/4+) MODERATE 630 PM TO 2 AM FLASH FLOODING LOW 830 PM TO 4 AM * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED. TONIGHT...MODERATE. SATURDAY...NOT EXPECTED. IAZ023>028-033>039-044>047-057>059-081100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD- DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT- POCAHONTAS-SAC-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...BOONE...CARROLL...DENISON...FORT DODGE... IOWA FALLS...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY 620 PM CDT FRI JUN 7 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW AFTER 10 PM LARGE HAIL (3/4+) LOW AFTER 10 PM FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED. TONIGHT...LOW. SATURDAY...NOT EXPECTED. IAZ048>050-060>062-070>075-081>086-092>097-081100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA- TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI... MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA AND PELLA 620 PM CDT FRI JUN 7 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ NO SIGNIFICANT WEATHER IS EXPECTED TODAY...TONIGHT...OR SATURDAY * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED. TONIGHT...NOT EXPECTED. SATURDAY...NOT EXPECTED. KINNEY ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
649 PM CDT FRI JUN 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM 2 N ESTHERVILLE IA 70 MPH TSTM GUST
06/07/02 EMMET REPORTED BY KICD RADIO.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 749 PM CDT FRI JUN 7 2002 IAZ004>007-015-080149- ...SEVERE THUNDERSTORM WATCH #396 THAT WAS IN EFFECT FOR THE COUNTIES OF... EMMET KOSSUTH PALO ALTO WINNEBAGO WORTH HAS BEEN CANCELLED. BOKSA
The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 05:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294226.